Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 25, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 30, 2020, 10:35 PM EDT for Elliott County, Johnson County, Morgan County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2020, 10:35 PM EDT (02:35 UTC)
- Expired
- Jul 31, 2020, 2:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elliott County, KY, Johnson County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949
WGUS53 KJKL 310235
FFWJKL
KYC063-115-175-310630-
/O.NEW.KJKL.FF.W.0025.200731T0235Z-200731T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1035 PM EDT Thu Jul 30 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northeastern Morgan County in southeastern Kentucky...
Northwestern Johnson County in northeastern Kentucky...
Southern Elliott County in east central Kentucky...
* Until 230 AM EDT.
* At 1035 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Lenox, Elamton, Moon, Isonville, Elkfork, Steele, Flatgap, Jeptha,
Keaton, Barnrock, Crockett and Wrigley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3809 8293 3805 8295 3803 8300 3798 8302
3796 8299 3800 8296 3800 8293 3796 8282
3793 8277 3792 8276 3793 8321 3804 8330
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
KAS2 follow-up statements
797
WGUS73 KJKL 310402
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1202 AM EDT Fri Jul 31 2020
KYC063-115-175-310630-
/O.CON.KJKL.FF.W.0025.000000T0000Z-200731T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Johnson KY-Elliott KY-
1202 AM EDT Fri Jul 31 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR
NORTHEASTERN MORGAN...NORTHWESTERN JOHNSON AND SOUTHERN ELLIOTT
COUNTIES...
At 1201 AM EDT, Doppler radar indicated heavy rain falling across the
warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Lenox, Elamton, Moon, Isonville, Elkfork, Steele, Flatgap, Jeptha,
Keaton, Barnrock, Crockett and Wrigley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3809 8293 3805 8295 3803 8300 3798 8302
3796 8299 3800 8296 3800 8293 3796 8282
3793 8277 3792 8276 3793 8321 3804 8330
FLASH FLOOD...RADAR INDICATED
$$
KAS625
WGUS73 KJKL 310623
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
223 AM EDT Fri Jul 31 2020
KYC063-115-175-310633-
/O.EXP.KJKL.FF.W.0025.000000T0000Z-200731T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Johnson KY-Elliott KY-
223 AM EDT Fri Jul 31 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN MORGAN...NORTHWESTERN
JOHNSON AND SOUTHERN ELLIOTT COUNTIES WILL EXPIRE AT 230 AM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3809 8293 3805 8295 3803 8300 3798 8302
3796 8299 3800 8296 3800 8293 3796 8282
3793 8277 3792 8276 3793 8321 3804 8330
$$
JMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 8:13 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 30, 8:13 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 813 PM EDT Thu Jul 30 2020 .UPDATE... Issued at 813 PM EDT THU JUL 30 2020 More widespread convection has moved off to the east, with the more sustained activity aligning near the stationary frontal boundary, which appears to have nudged just south of the Ohio River. Over the next several hours, convection looks to take aim at the I-64 corridor. So far, rainfall rates have not been excessive due to the progressive nature of the cells; however, there is good training potential, and additional problems will occur if the heavier rainfall rates can become more concentrated over a particular axis. Further south, convection has been widely scattered at best; however, the combination of additional short wave energy, as well as ample 850-925 mb moisture transport should allow for at at least scattered to numerous convection through the night. Have adjusted PoPs accordingly, maintaining the highest chances near I-64, with lesser chances seen across the Cumberland Valley. Updates have been sent. && .SHORT TERM...(This evening through Friday night) Issued at 454 PM EDT THU JUL 30 2020 The afternoon surface analysis is showing a quasi-stationary boundary remains north along the Ohio River, with a surface low pushing into southern Illinois. This has been an anchor for the most persistent showers and thunderstorms today and will continue to be the primary anchor. Outside this we have ample moisture with PWATs climbing into the 2 plus inch range and earlier convection has induced plenty of boundaries to keep showers and thunderstorms going this afternoon. This has lead to some isolated high water issues, with the potential of more issues through the evening. The main concern in the airmass is the potential for training storms and storms tracking over the same areas multiple times. Tonight the main area of concern for continued rainfall will be up in the Bluegrass closer to the front and have placed greater PoPs in this region. However, this is all expected to relent through the late evening and overnight, as low level jet decreases, mid level wave and surface low push east. Given the cloud cover and rainfall would expect the lows would be relatively uniform. The boundary will linger near by through the remainder of the period and interact with upper level waves. This will keep a good shot of showers and thunderstorm in the forecast for Friday, but more focused on the Cumberland Valley. While we could see some heavier rainfall, the PWATs do decrease below 2 inches in most cases and therefore think the flooding issues should be more isolated. However, WPC does maintain a slight risk at this time. The chances for more substantial convection will ultimately depend on much instability can be built under mostly cloudy skies. .LONG TERM...(Saturday through Thursday) Issued at 310 PM EDT THU JUL 30 2020 In general, the extended forecast looks to be active, but some uncertainty does exist in regards to the timing and evolution of some weather systems that may influence our weather. The primary players in our weather for this weekend and next week will be a large trough of low pressure aloft that will be situated over the eastern half of the CONUS. A couple of surface based low pressure systems, and their attendant frontal boundaries, will also move across our part of the country, and will have some influence on our weather as well. The wild card in this scenario is going be tropical cyclone Isaias. The models have Isaias exerting its influence on our land based weather systems, and could end up keeping these inland systems from making as much eastward progress as they normally might have. Based on this, decided to go with a slightly modified version of the latest NBM data, incorporating Isaias and its influence into the forecast equation, while not completing discounting the NBM solution. At this time, we are forecasting a very good chance of rain across the area for Saturday, as an area of low pressure moves across the Ohio Valley and upper Tennessee Valley regions. After that, precip chances were modeled very closely to the NBM solution, with slight adjustments here and there. The overall pattern suggests daily chances of rain, mainly in the afternoon and early evening hours, through next Wednesday, with quieter periods each night. As far as temperatures go, we anticipate below normal highs and lows across area, due to persistent, extensive cloud cover and periods of rain. Daytime highs should generally be in the lower 80s, with nightly lows mainly in the 60s. Winds should be light and generally out of the south or southwest most of the period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 813 PM EDT THU JUL 30 2020 A nearly stationary frontal boundary will nudge south towards the I-64 corridor into Friday. More sustained convection looks to occur near KSYM through 06z tonight, where MVFR/IFR conditions will be maintained through the majority of the period. Further south, convection will be more scattered in nature, so have maintained VCTS at the rest of the TAF sites, with generally VFR conditions prevailing in between bouts of scattered showers and thunderstorms. Between 06 and 12z, convection will become less widespread, with IFR stratus building in from northwest to southeast. The IFR stratus will gradually lift and scatter our by late Friday morning, with additional convection threatening into the afternoon. Winds will average less than 10 kts through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KYZ044-050>052- 058>060-068-069-104-106>115-118>120. && UPDATE...GEOGERIAN SHORT TERM...DJ LONG TERM...AR AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 30, 3:52 PM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 352 PM EDT Thu Jul 30 2020 KYZ044-050>052-058>060-068-069-104-106>115-118>120-312300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt- Knott-Owsley-Perry-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 352 PM EDT Thu Jul 30 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This Afternoon Into Tonight. Thunderstorms are expected this afternoon and tonight. Heavy rain and frequent cloud to ground lightning will be the main threats this afternoon and evening. Flash flooding will be possible depending on how individual storm cells track later today into tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible at times from Friday through Wednesday and will be most widespread during the afternoon and evening hours. Periods of heavy rainfall can be expected to continue on Friday likely resulting in between 1 and 2 inches of event total rainfall for a good portion of the area. Localized amounts in excess of 3 inches are also possible in places that see the most persistent showers and thunderstorms through the end of this week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in reports of excessive rainfall or flooding through Friday. KYZ079-080-083>088-116-117-312300- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Clay- Leslie- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Manchester, and Hyden 352 PM EDT Thu Jul 30 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This Afternoon Into Tonight. Thunderstorms are expected this afternoon and tonight. Heavy rain and frequent cloud to ground lightning will be the main threats this afternoon and evening. Isolated flash flooding will be possible depending on how individual storm cells track later today into tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible at times from Friday through Wednesday and will be most widespread during the afternoon and evening hours. Periods of heavy rainfall can be expected to continue on Friday likely resulting in between 1 and 2 inches of event total rainfall for a good portion of the area. Localized amounts in excess of 3 inches are also possible in places that see the most persistent showers and thunderstorms through the end of this week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in reports of excessive rainfall or flooding through Friday. DJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:36 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery, Rowan | 3 hr |
| Jul 30, 10:05 PM EDT | Flash Flood Warning | JKL | Menifee, Montgomery, Morgan | 3 hr |
| Jul 30, 11:11 PM EDT | Special Weather Statement | JKL | Knox | 34 min |
| Jul 30, 11:37 PM EDT | Special Weather Statement | JKL | Leslie | 23 min |
| Jul 30, 11:46 PM EDT | Special Weather Statement | JKL | Leslie | 29 min |
| Jul 31, 12:15 AM EDT | Special Weather Statement | JKL | Harlan | 30 min |
| Jul 31, 4:14 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| Jul 31, 4:46 PM EDT | Special Weather Statement | JKL | McCreary | 44 min |
| Jul 31, 5:02 PM EDT | Special Weather Statement | JKL | Knox | 28 min |
| Jul 31, 5:30 PM EDT | Areal Flood Advisory | JKL | Bell | 113 min |
| Jul 31, 5:39 PM EDT | Special Weather Statement | JKL | Bell | 36 min |
| Jul 31, 5:55 PM EDT | Special Weather Statement | JKL | Bell | 35 min |
| Jul 31, 6:11 PM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Whitley | 70 min |
| Jul 31, 7:04 PM EDT | Special Weather Statement | JKL | Harlan, Letcher | 56 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.